MAUDE Adverse Event Report: ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 29MJ-501
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Stroke/CVA (1770)
Date of Event 07/18/2018
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2015, the patient was diagnosed with mitral regurgitation (mr).On (b)(6) 2015, hypertension was diagnosed.On (b)(6) 2015, a mvr was performed and this 29 mm masters series mechanical heart valve was implanted.Simultaneously, the atrial septal defect (asd) was surgically closed with an autologous pericardial patch.Postoperatively, the patient was treated with anticoagulants; however, the patient developed 4 episodes of cardiogenic cerebral embolism ((b)(6) 2016, and (b)(6) 2017).The target level of international normalized ratio of prothrombin time (pt-inr) was 3.0.The patient was treated and had been followed up in a local clinic with a latest value of pt-inr at 3.12.On (b)(6) 2018, the patient was slow to react, did not speak clearly and was unsteady while standing and walking.Upon presenting to the local clinic, the patient was immediately transferred and admitted to the hospital due to suspicion of cerebral infarction.Cardiac exam revealed sinus at 66 bpm.Mri revealed a new infarct in the left frontal lobe.Mri was suspicion of stenosis peripherally from the m3 segment of left middle cerebral artery but no significant stenosis lesion.Pt-inr had been maintained around 3.0 prior to admission; but was now decreased to 2.37.Evaluation suggested that the mvr in presence of non-therapeutic inr contributed to the neurological event.On (b)(6) 2018, carotid ultrasound revealed arteriosclerosis changes in the common carotid artery; there was no severe stenosis lesion associated with acceleration flow nor movability plaque was visually confirmed.An echocardiography revealed: left ventricular dimension diastolic (lvdd) 42.1 mm, left ventricular dimension systolic (lvds) 27.8 mm, ejection fraction (ef) 63.3 %, intraventricular septum (ivs) 7.0 mm, left ventricular posterior wall thickness (lvpw) 7.8mm, aorta diameter (aod) 26.9 mm, left atrial dimension (lad) 34.0 mm, inferior vena cava (ivc) 12.2/2.5 mm.A tiny leakage was suspected in the mitral position with peak velocity of 1.08 m/s, peak pressure gradient (ppg) of 4.70 mmhg and mean pressure gradient (mpg) of 2.05 mmhg as well as preserved left ventricular ejection fraction (lvef).No confirmed source for the embolic events was determined.Testing for vasculitis, connective tissue disease and inherited blood coagulation disorders including protein c deficiency were negative.As the cerebral infarct was greater than 4.5 hours since onset, the patient was not eligible for the treatment with rt-pa.As no embolic lesion was detected proximal to the intracranial vascular by the mra, conservative treatment was selected for this patient.As there was a high possibility of cardiogenic cerebral embolism suspected, heparin was administered in addition to an increase in the dose of warfarin to 3.5 mg/day from 3.0 mg/day.At a physical examination, the right side had a positive barre's sign, suggestive of a cerebral infarction at left parietal lobe.On (b)(6) 2018, based on the echocardiogram findings, it was assumed that the mhv was the source of the recurring cerebral infarction.The treatment plan was for the patient to see a cardiac surgeon on (b)(6) 2018 for consideration for a redo surgery with a tissue valve.On (b)(6) 2018, the pt-inr was noted to be 2.99.On (b)(6) 2018, the patient was discharged from the hospital.Appropriate dosing of warfarin had been challenging but was now stable.On (b)(6) 2018, the patient was admitted for redo mvr.Preoperatively, the pt-inr was noted to be 2.04, the hr of 66 bpm by echocardiogram and the cardiothoracic ratio (ctr) of 49% by x-ray.A ct of the thorax/abdominal area was performed and negative for coronary artery calcification nor plaque.Echocardiography revealed: lvdd 42 mm, lvds 27.8 mm, ef 63%, aod 26.9 mm, lad 34 mm, ivs 7.0 mm, lvpw 7.8mm, no asynergy.No aortic regurgitation (ar), mitral regurgitation (mr) and left ventricular hypertrophy (lvh) was noted.There was no leaflet degeneration, prolapse or tethering on the mitral valve, no calcification on the aortic valve.The ppg of tricuspid valve was 4.70 mmhg.Carotid ultrasound found arteriosclerosis changes on the cca.The patient was eventually diagnosed with residual multiple cerebral infarction.The patient's warfarin 3.5 mg/day was discontinued and changed to heparin 10,000u/day.On (b)(6) 2018, re-do mvr and left atrial appendage closure were performed.This valve was explanted and a 23mm carpentier-edwards perimount magna ease mitral heart valve was implanted.After explant, dark brown tissue appeared to adhere to the sewing cuff of the explanted valve.
 
Additional Manufacturer Narrative
An event of a redo mitral valve replacement (mvr) due to recurrent cerebral events was reported.The reported tissue on the sewing cuff was confirmed.Morphological and histopathological examination revealed the mechanical leaflets opened and closed completely and easily and there was no visible material within the recessed pivot areas.No thrombi or vegetations were present.The sewing cuff contained circumferential pannus formation, which encroached onto the bottom orifice rim, but did not extend into the interior diameter.There were multifocal areas of chronic inflammation and foreign body-type macrophages associated with the sewing cuff material.No acute inflammation or significant calcifications were present in the sewing cuff or tissue.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.The cause of the reported event could not be conclusively determined.An atrial septal defect was closed at the time of implant, but the left atrial appendage was closed during the redo mvr.Testing for vasculitis, connective tissue disease and inherited blood coagulation disorders including protein c deficiency were negative; however, the ultrasound revealed arteriosclerotic changes without significant stenosis.

Brand Name
SJM MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ST. JUDE MEDICAL PUERTO RICO, INC.
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
MDR Report Key7884948
Report Number2648612-2018-00080
Device Sequence Number2725859
Product Code LWQ
UDI-Device Identifier05414734006552
UDI-Public05414734006552
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/11/2018
Device Model Number29MJ-501
Device Catalogue Number29MJ-501
Device Lot Number4157760
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/04/2018
Supplement Date Received by Manufacturer10/12/2018
Initial Report FDA Received Date09/18/2018
Supplement Report FDA Received Date10/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient Weight55